Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Hip pain, back pain, knee pain. Taking Ibuprofen. Concerned about knot.

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11712 Questions
Several days ago I began hurting in my hip, lower back area (which I have occassionally from an old lower back injury. This has gotten much better, but now my left leg is about to kill me. One the left side of my leg just to the left of my knee (maybe an inch below) there is a knot maybe alittle smaller than a golf ball. The pain of this is horrible and it runs down toward my ankle, but the primary pain is this knot, and into my calf on the left side. I am a treadmill walker and have never had anything like this, nor have I had this form of pain ever in my leg. I have been taking ibuprophen, and today started myself on a broad spectrum antibotic just to see if it will help. It isnt as bad if I am laying, or sitting with no pressure or weight on it, but the pain is horrific when standing or walking. The knot was alittle of concern to me... Thanks
Posted Tue, 17 Apr 2012 in Bones, Muscles and Joints
Answered by Dr. Rakhi Tayal 2 hours later
Thanks for posting your query.
The painful knot below your knee could be arising from an inflamed bursa in your knee joint, a muscle or a tendon swelling.
I would suggest that you visit an orthopaedician who can examine you and perform certain investigations like a magnetic resonance imaging scan (MRI scan) of the knee joint. Further treatment would be tailored to the cause.
Till then, I would suggest the following:
•     Continue taking ibuprofen.
•     Hot fomentation with a hot water bottle or a heating pad and applying local analgesic gels will also be helpful.
•     Do not walk on the treadmill till you have seen your orthopaedician
A broad spectrum antibiotic would only help if you have infection. I would suggest that your discontinue this medication and get yourself evaluated first as unnecessary use of antibiotics can lead to drug resistance.

Hope this answers your query. I will be glad to answer any follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Rakhi Tayal
Above answer was peer-reviewed by
Follow-up: Hip pain, back pain, knee pain. Taking Ibuprofen. Concerned about knot. 3 hours later
Thank you, for your advice. The knot is actually to the left of my left knee, almost at the bend of the leg. It still feels as if it may be coming from my hip I honestly cant really tell with the pain. I have never had any knee problems of anykind. Could this possibly happen with a pinched nerve? When I get up to walk the pain is like something out of this world. Thanks again ..
Answered by Dr. Rakhi Tayal 1 hour later

Thanks for writing again.

The knot you are feeling on your left side of your left knee is less likely to be originating from the hip. The excruciating pain is the radiating pain from the swelling.

Pinched nerve is not likely to cause such a severe pain and swelling on the knee.

Please do consult your orthopedician for proper examination and diagnosis.

Hope my answer is helpful. Please accept my answer in case you do not have further queries.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor